Thursday, June 03, 2010

Allergic

When I was a kid my best friend used to be allergic to sticking plasters, which was highly inconvenient when first aid was required. I married a man who has a number of food related allergies, including certain types of chocolate and red wine, and on one occasion I had to take him to hospital after a severe reaction. I was always very glad that I didn't have allergies.

Then about ten years ago I developed a nickel allergy, an angry heated rash under my watch strap. I had to buy a new watch with a stainless steel strap, I can now only wear jewellery made in precious metals or steel. But that isn't too hard to live with.

Yesterday, after taking the last tablet of a seven day course of antibiotics for a sinus infection, I came up in a lumpy red rash. I took an antihistamine tablet but the rash remains today. I visited the doctor yesterday evening, who suspects that I may now be allergic to penicillin, however the only way to be certain is to see if I react when given it again.

I don't think I'll be trying that in a hurry. We have had exactly the same question hanging over Son 2 since he was a toddler and I always say he is allergic to penicillin, for safety. I'll now do the same for myself, even though it means I'll be cutting myself off from a whole family of potentially life-saving drugs, and it will be flagged in my medical records. We can't take risks, not just for him but also for me as his main carer.

In the meantime, I'm hoping this irritating rash departs soon.

9 comments:

DJ Kirkby said...

Hmmm that seems quite a delayed reaction to the penicillin...though you can devlop allergies to anything at any time I guess. Hope you're feeling better soon.

Cathy said...

Doctor said the same but definitely didn't rule it out and suggested to stay clear in future if a suitable alternative is available. Son 2's reaction to amoxycillin, if that's what it was, was in fact also delayed.

JJ Beattie said...

How annoying but assuming it IS the penicillin at least you know. And I hope the rash goes soon.

My niece gets an allergic reaction to something but for the life of us we cannot work out what it is.

Lacer said...

I'm allergic to penicillin, I remember the one and only time I had it quite clearly (I was 5), my mum gave me my first dose before I went to bed and I woke up covered in red spots the next morning. I was told (no idea if this is true) but after the initial reaction to penicillin, taking it again can be very very dangerous and can lead to a coma, so obviously I go nowhere near the stuff. Luckily (touch wood) I very rarely need antibiotics (and with a Masters in Microbiology I am highly suspicious of them), so not being able to take penicillin hasn't been much of an issue thank goodness. Although recently I did have to take them and was given an alternative, erythyromycin for the first time and I have never felt so sick in my life, it was awful, I was switched to metrodiazole and it's now on my records that it's probably not a good idea to give me erythyromycin either.

Cathy said...

The rash is going down a lot. In a way I'm hoping that it was the penicillin rather than an as yet unidentified food which might be more difficult to avoid. I've been eating a lot of nuts recently so I hope it's not that.

Lacer, Erythromycin is what Son 2 normally gets given and he's always been fine on it.

KatW said...

Hope the rash leaves & you are happy & healthy soon. *hug*. Prescription drugs are unpredictable. I've learned to live with them making my life easier but each new adjustment brings on added side effects. It's difficult to know what's best. sympathise.
Kat

Cathy said...

Kat, I try to stay clear of prescription drugs unless they are absolutely essential!
Cx

Crystal Jigsaw said...

I have a mild irritation rash but it doesn't sound as bad as yours! I hope you get it sorted out asap.

CJ xx

Cathy said...

It's cleared up now CJ, with the use of antihistamine.
Cx